New York, 2020

Hail and Damaging Winds in New York, August 27, 2020

August 27, 2020 · NWS BUF · 33 events in 8 counties and zones

A warm front pushed a very hot air mass into western New York. Temperatures soared to as high as 92 degrees at Dansville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front pushed a very hot air mass into western New York. Temperatures soared to as high as 92 degrees at Dansville. Combined with dewpoints in the low to mid 70s, a very highly unstable environment developed with northwest flow aloft. Surface low pressure tracked southeast across the eastern Lake Ontario region, dragging a trailing cold front southward across areas south of Lake Ontario during the afternoon into the early evening. A line of cumulus clouds over Lake Ontario during the morning hours drifted southward in the mean flow, and with peak daytime heating, blossomed into a cluster of thunderstorms. Abundant instability produced several nice core structures with hail reported to be a large as 2 inches even with a freezing level of over 14,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 27, 1:13 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 27, 1:13 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
213 PM EDT Thu Aug 27 2020

.SYNOPSIS...
An active period of weather lies ahead for the next few days as a
frontal boundary lingers nearby through the first half of the
weekend. This will mean periods of showers and thunderstorms through
Saturday which may bring heavy rain to parts of the region. Cooler
and drier air will settle into the region Sunday and into early next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Warm frontal boundary looks to have made as far east as
Fulton/Syracuse this afternoon. Cooling northeast flow and
abundant cloud cover north of the front keeping the North
Country in the 60s with just a few showers.

South of the warm front, moderate instability has developed
with SBCAPES now running 1500-2000 J/kg. Line of convection just
starting to developed across western New York and will likely
line up with approaching convective line associated with
upstream cold front moving in from southern Ontario over the
next hour or two. With plenty of instability present will
continue to see thunderstorm coverage increase through the rest
of the afternoon, eventually evolving into an east-west oriented
line that will move to the south/southeast across the area into
the early evening.

18z Buffalo sounding showing about 45 knots of 0-6 km shear
which should support at least some risk for the development of
severe storms and possibly some supercells capable of producing
some damaging winds, and some large hail before the line pushes
south into northern Pennsylvania by the late afternoon/early
evening. Bowing line segments will also be possible, producing
wind damage along the leading edge of the main convective line.

Thunderstorms, and thus the severe threat will end this evening
leaving some showers at times, mainly up until midnight before
a weak surface low tracks southeast of the area. A weak surface
boundary/front will remain draped across the southern portion of
the area, leaving some chances for showers near the NY/PA line
through the night. Low temperatures will be in the mid 60s south
of Lake Ontario and in the mid 50s east of Lake Ontario.

Friday, a brief break in precipitation is expected for most of the
area, except the Western Southern Tier, where some showers are
expected to continue from overnight. The frontal boundary south of
the area will slowly lift back north as a warm front. As the front
lifts north, a few shortwave troughs will drop southeast out of the
Great Lakes, helping to expand shower coverage. As the warm front
moves through, some increased instability will be present, allowing
for some thunderstorms within these areas. High temperatures on
Friday will be in the mid 70s for the North Country and in the upper
70s to near 80 elsewhere.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday night and Saturday, shower coverage will expand and fill
in as a surface low approaches the area and a surge in moisture
pushes north into the region. PWATs will start to increase
Friday afternoon and max out around 2.00 inches Friday night and
Saturday morning. Part of this surge in moisture is the far
northern extent of the moisture shield from Hurricane Laura as
the system tracks across the Tennessee Valley and becomes extra
tropical within a developing low amplitude trough over the
eastern third of the country. Showers with periods of heavy
rainfall will push across the area Friday night into Saturday
morning. Some thunderstorms will also be possible with CAPE
values increasing to around 1,000 J/kg, to as much as 1,500
J/kg. Showers and thunderstorms will shift east as the sfc low
tracks east and its associated cold front moves through Saturday
afternoon. Rainfall amounts for Friday night into Saturday
should generally be in the 1.00-2.00 inch range with some
locally heavier amounts to 3.00 inches possible with any heavier
rainfall within thunderstorms. Temperatures Friday night will
be in the upper 50s to mid 60s. High temperatures on Saturday
will be in the mid to upper 70s.

Saturday night, showers and storms will continue to shift east as
the area of low pressure and cold front track east. A few showers
and thunderstorms will linger through the night, with precip
potential decreasing through the night from west to east.
Temperatures on Saturday night will be in the low to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will build into the region for Sunday and Monday,
bringing dry weather, and cooler temperatures, especially for
Sunday. Highs on Sunday will be in the mid 60s to near 70, with
some low 60s possible for the Tug Hill. Monday, temperatures
will warm some to the mid and upper 70s for areas south of Lake
Ontario and to the mid 60s to near 70 for the North Country.
Lows Sunday and Monday night will generally be in the mid 40s
across the higher terrain to the mid and upper 50s for areas
closer to the lakes and in the lower elevations.

Shower potential will increase on Tuesday as an area of low pressure
and associated warm front approaches the region. Showers will
continue through the rest of the period as the sfc low and
associated fronts tracks through the area. Temperatures will warm to
the low 70s to near 80 for Tuesday and Wednesday. Temperatures will
warm slightly for Thursday with highs in the mid 70s to mid 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A warm front across central NY will meander back southward this
afternoon into the early evening. Storms will develop along the
boundary this afternoon and evening along and south of the I-90
corridor, with the potential to produce strong gusty winds and
hail, along with heavy rain producing intermittent reductions to
IFR/MVFR in heavier showers and storms. Otherwise VFR flight
conditions expected for much of the area south of Lake Ontario
through the period. MVFR ceilings may hang on this afternoon
right through this evening for areas east of Lake Ontario.

Outlook...
Tonight through Saturday...Mainly VFR. Expect areas of IFR/MVFR
in periodic showers and thunderstorms.
Sunday through Tuesday...VFR.

&&

.MARINE...
A frontal boundary across eastern Lake Ontario will remain in
place into this evening with brisk southwest winds over Lake
Erie and western Lake Ontario where Small Craft Advisories
remain in effect through the late afternoon and evening.

Some strong thunderstorms will be possible this afternoon into the
early evening across Lake Erie ahead of a southward moving cold
front, bringing the possibility for special marine warning winds and
possibly some hail.

Winds will subside tonight, with much calmer conditions on the lakes
for the end of the week. However, showers and storms will once again
be on the increase from southwest to northeast during the day on
Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until midnight EDT tonight for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020.
         Small Craft Advisory until midnight EDT tonight for LEZ040-
         041.
         Small Craft Advisory until 5 PM EDT this afternoon
         for LOZ042.

&&

SYNOPSIS...Fries/JM/TMA
NEAR TERM...JM/TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...JM/TMA
MARINE...JM/TMA
Hazardous weather outlook, Aug 27, 4:34 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
534 AM EDT Thu Aug 27 2020

NYZ001>006-011>014-020-021-280945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall and flash flooding are possible Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-280945-
Northern Erie-Chautauqua-Southern Erie-
534 AM EDT Thu Aug 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms are also possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall and flash flooding are possible Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-280945-
Jefferson-Lewis-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall and flash flooding are possible Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>044-062>064-280945-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-280945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-065-280945-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-280945-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
534 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 27, 9:10 AM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1010 AM EDT Thu Aug 27 2020

NYZ006-271445-
Oswego-
1010 AM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT OSWEGO COUNTY...

At 1009 AM EDT, a strong thunderstorm was located near Oswego, moving
southeast at 65 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oswego, Fulton, Pulaski, Central Square, Selkirk Shores State Park,
Mexico Point State Park, Nine Mile Point, Battle Island State Park,
Hastings, Scriba, Volney, Constantia, West Monroe, Palermo, New
Haven, Phoenix, Minetto, Mexico, Williamstown and Cleveland.

This includes Interstate 81 between exits 32 and 36.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4333 7589 4332 7586 4316 7588 4320 7608
      4323 7610 4327 7620 4324 7621 4322 7619
      4320 7621 4324 7627 4321 7627 4337 7661
      4342 7662 4339 7665 4341 7670 4356 7645
      4356 7628 4363 7626 4343 7584
TIME...MOT...LOC 1409Z 300DEG 59KT 4351 7657

TMA
Special weather statement, Aug 27, 9:28 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1028 AM EDT Thu Aug 27 2020

NYZ003>006-271515-
Oswego-Wayne-Monroe-Northern Cayuga-
1028 AM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...CAYUGA...
SOUTHWESTERN OSWEGO AND SOUTHEASTERN MONROE COUNTIES...

At 1027 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fair Haven Beach State Park to 9
miles northeast of Hilton. Movement was southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Fair Haven Beach State Park, Ontario, Penfield, Newark, Williamson,
Marion, Lyons, Palmyra, Clyde, Sodus, Weedsport, Cato, Chimney Bluffs
State Park and Walworth.

This includes Interstate 90 near exit 40.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is also occurring with
these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4323 7648 4303 7649 4304 7725 4303 7754
      4327 7756 4332 7738 4333 7717 4331 7697
      4335 7685 4335 7681 4339 7673 4347 7662
      4323 7637
TIME...MOT...LOC 1427Z 324DEG 44KT 4340 7667 4337 7764

TMA
Special weather statement, Aug 27, 10:15 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1115 AM EDT Thu Aug 27 2020

NYZ004-005-271545-
Wayne-Northern Cayuga-
1115 AM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
CAYUGA COUNTIES...

At 1114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Lysander to near Sodus. Movement was east
at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clyde, Weedsport, Cato, Rose, Ira, Conquest, Savannah, Wolcott, Port
Byron, Meridian, North Rose, Alton and South Butler.

This includes Interstate 90 near exit 40.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4311 7649 4310 7650 4303 7649 4303 7671
      4302 7690 4320 7712 4325 7648 4315 7647
      4314 7649 4313 7648 4311 7647
TIME...MOT...LOC 1514Z 291DEG 50KT 4319 7649 4318 7703

HSK
Special weather statement, Aug 27, 1:26 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
226 PM EDT Thu Aug 27 2020

NYZ003-010>013-271900-
Livingston-Wyoming-Genesee-Monroe-Northern Erie-
226 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...EASTERN
ERIE...NORTHWESTERN LIVINGSTON...SOUTHWESTERN MONROE AND GENESEE
COUNTIES...

At 225 PM EDT, a strong thunderstorm was located near Pembroke, or
near Darien Lakes State Park, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Le Roy, Pembroke, Perry, Akron,
Attica, Pavilion, Caledonia, Oakfield, York, Stafford, Alabama,
Covington, Corfu, Elba, Alexander, Wyoming, East Bethany and Perry
Center.

This includes Interstate 90 between exits 48A and 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4295 7853 4313 7840 4300 7780 4270 7797
TIME...MOT...LOC 1825Z 291DEG 44KT 4300 7837

HSK
Special weather statement, Aug 27, 1:29 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
229 PM EDT Thu Aug 27 2020

NYZ003-004-013-014-271930-
Ontario-Livingston-Wayne-Monroe-
229 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...SOUTHERN MONROE AND ONTARIO COUNTIES...

At 228 PM EDT, a strong thunderstorm was located over Henrietta, or
near Chili, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, East Rochester, Fairport,
Brighton, Gates-North Gates, Henrietta, Newark, Spencerport, Palmyra,
Victor, Honeoye Falls, Bristol, Lima, Clifton Springs, Scottsville,
Phelps and Churchville.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 46 and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4302 7791 4304 7791 4304 7795 4313 7791
      4314 7793 4321 7792 4301 7696 4287 7696
      4286 7698 4276 7697 4276 7724
TIME...MOT...LOC 1828Z 291DEG 44KT 4306 7766

HSK

The radar

The Buffalo radar (KBUF), 58 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 3 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
August 27, 1:48 PM EST
Where
Genesee County, 2.45 mi NE of Morganville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.020, -78.030

Trees and powerlines were down onto Warner Road.

Thunderstorm Wind, Monroe

When
August 27, 1:57 PM EST
Where
Monroe County, 1.22 mi NE of Mendon Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.010, -77.550

Trees down onto Mendon Center Road and Canfield Road.

Heavy Rain, Livingston

When
August 27, 2:00 PM EST to 4:00 PM EST
Where
Livingston County, 0.86 mi NE of Lima
Reported by
Trained Spotter
Coordinates
42.910, -77.610

A trained spotter reported 2.25 inches of rainfall in two hours.

Thunderstorm Wind, Monroe

When
August 27, 2:04 PM EST
Where
Monroe County, 1.22 mi SE of Scottsville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.010, -77.750

Trees were down onto Route 251.

Thunderstorm Wind, Genesee

When
August 27, 2:16 PM EST
Where
Genesee County, 1.52 mi E of Le Roy
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.970, -77.970

Trees and poles were reported down.

Hail, Livingston

When
August 27, 2:25 PM EST
Where
Livingston County, 1.23 mi NE of Livonia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.830, -77.650

Thunderstorm Wind, Ontario

When
August 27, 2:25 PM EST
Where
Ontario County, 0.69 mi N of Canandaigua
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.890, -77.280

Two trees were reported down in Canandaigua.

Thunderstorm Wind, Ontario

When
August 27, 2:37 PM EST
Where
Ontario County, 0.86 mi NE of Honeoye
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.790, -77.510

A tree was reported down onto Route 20A in front of town hall.

Thunderstorm Wind, Genesee

When
August 27, 3:08 PM EST
Where
Genesee County, 1.71 mi NE of East Alexander
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.940, -78.180

Trees were reported down with damage to the roof of a barn on Creek Road.

Thunderstorm Wind, Genesee

When
August 27, 3:08 PM EST
Where
Genesee County, 2.76 mi S of Batavia
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.960, -78.180

Trees were reported down with roof damage to another barn.

Thunderstorm Wind, Chautauqua

When
August 27, 3:13 PM EST
Where
Chautauqua County, Portland
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.380, -79.470

Trees and wires were reported down.

Thunderstorm Wind, Chautauqua

When
August 27, 3:13 PM EST
Where
Chautauqua County, 0.69 mi N of Fredonia
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.440, -79.330

Trees and wires were reported down.

Thunderstorm Wind, Chautauqua

When
August 27, 3:19 PM EST
Where
Chautauqua County, 0.51 mi W of Stockton
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.320, -79.360

Trees and wires were reported down.

Thunderstorm Wind, Erie

When
August 27, 3:20 PM EST
Where
Erie County, 2.9 mi NW of Lackawanna
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.850, -78.860

Wind gust was measured on the Buffalo Skyway.

Thunderstorm Wind, Genesee

When
August 27, 3:25 PM EST
Where
Genesee County, Bethany Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.900, -78.130

Trees and wires were reported down onto Ellicott Street and Putnam Road.

Thunderstorm Wind, Genesee

When
August 27, 3:25 PM EST
Where
Genesee County, 1.67 mi WNW of Stafford Station
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.980, -78.110

A tree and wires were reported down onto Main Road.

Thunderstorm Wind, Livingston

When
August 27, 3:28 PM EST
Where
Livingston County, 0.51 mi W of York
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.870, -77.890

Trees and wires were reported down.

Heavy Rain, Genesee

When
August 27, 3:28 PM EST
Where
Genesee County, 1.52 mi E of Le Roy
Reported by
Trained Spotter
Coordinates
42.970, -77.970

A trained spotter reported 2.06 inches of rainfall.

Thunderstorm Wind, Erie

When
August 27, 3:31 PM EST
Where
Erie County, 0.51 mi W of Elma
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.850, -78.640

Trees and wires were reported down.

Thunderstorm Wind, Erie

When
August 27, 3:34 PM EST
Where
Erie County, 0.86 mi NW of Marilla
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.840, -78.560

Trees and wires were reported down.

Thunderstorm Wind, Livingston

When
August 27, 3:34 PM EST
Where
Livingston County, 0.51 mi E of Geneseo
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.800, -77.810

Several trees were reported down throughout town.

Thunderstorm Wind, Erie

When
August 27, 3:35 PM EST
Where
Erie County, 1.38 mi N of Marilla
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.850, -78.550

A tree was downed onto a car, trapping people inside on Two Rod Road. There were no injuries reported.

Thunderstorm Wind, Chautauqua

When
August 27, 3:37 PM EST
Where
Chautauqua County, 0.86 mi SW of Sinclairville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.260, -79.260

Trees and wires were reported down.

Thunderstorm Wind, Erie

When
August 27, 3:37 PM EST
Where
Erie County, 1.01 mi W of East Aurora
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.770, -78.620

Trees and wires were reported down.

Thunderstorm Wind, Wyoming

When
August 27, 3:40 PM EST
Where
Wyoming County, 0.69 mi N of Covington
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.860, -78.020

A tree was down blocking Route 19.

Thunderstorm Wind, Chautauqua

When
August 27, 3:46 PM EST
Where
Chautauqua County, Lakewood
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.100, -79.320

Trees and wires were reported down.

Thunderstorm Wind, Chautauqua

When
August 27, 3:46 PM EST
Where
Chautauqua County, 0.69 mi N of Gerry
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.190, -79.250

Trees and wires were reported down.

Thunderstorm Wind, Genesee

When
August 27, 3:46 PM EST
Where
Genesee County, 0.86 mi NW of Pavilion
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
42.880, -78.030

A tree was down onto a house on Route 63.

Thunderstorm Wind, Chautauqua

When
August 27, 3:49 PM EST
Where
Chautauqua County, 0.51 mi W of Clymer
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.020, -79.630

Trees and wires were reported down.

Thunderstorm Wind, Cattaraugus

When
August 27, 3:53 PM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.160, -78.980

Trees and wires were reported down.

Thunderstorm Wind, Wyoming

When
August 27, 3:53 PM EST
Where
Wyoming County, Arcade
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.530, -78.430

Two trees were reported down.

Thunderstorm Wind, Cattaraugus

When
August 27, 4:15 PM EST
Where
Cattaraugus County, Olean
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.080, -78.430

Several trees and wires were down around Olean.

Heavy Rain, Livingston

When
August 27, 4:49 PM EST
Where
Livingston County, 0.86 mi NE of Lima
Reported by
Trained Spotter
Coordinates
42.910, -77.610

A trained spotter reported 2.47 inches of rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919020, 919021, 919056, 919022, 919023, 919019, 919024, 919025, 919031, 919032, 919033, 919035, 919036, 919046, 919037, 919038, 919039, 919055, 919040, 919041, 919042, 919043, 919044, 919045, 919047, 919048, 919049, 919050, 919051, 919052, 919053, 919054, 919057.